MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND BUBBLE DETECTOR; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND BUBBLE DETECTOR; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Model Number SENSOR 3/8"
Medical Device Problem Codes False Alarm (1013); Low Readings (2460)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A.1.-a.5.There was no patient involvement.H11: livanova deutschland manufactures the bubble sensor.The incident occurred in (b)(6) japan.Defective bubble detector was replaced by the hospital biomedical engineer with one of the same size available and it worked without any problems.The affected unit cannot be repaired and therefore a new sensor detector will be shipped to the customer.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova deutschland received a report that a bubble detector had a poor reaction during priming.There was no patient involvement.
 
Additional Manufacturer Narrative
H11: through follow-up communication livanova learned that the issue was related to a false air bubble alarm, since no bubbles existed.The issue occurred after machine preparation was completed.In case of bubble sensor triggering false bubble alarms, the pump is stopped by the bubble alarm even if no air is present in the monitored line.In such situations, the alarm can always be cleared/overridden by user, once the line is verified to be free of air, and the perfusion can be easily restarted.Thus, it is unlikely that a false bubble alarm will result in serious injury and for this reason the event has been re-assessed as not reportable.A device service history review has been performed and identified that the unit was manufactured in 2016 and no other similar event has been reported.Taking into account the failure mode and the manufacturing date of the sensor (2016), it is reasonable to assume that the cushions were deflated and therefore the sensor was detecting air because the cushions were not properly adhering to the tube.The issue is a known failure that is related to silicone oil diffusion through cushions causing false alarms.Investigation revealed that the oil diffusion through cushions is a design problem.The risk of failure has been determined as acceptable.There is no information that can be provided to decrease risk beyond what is currently in the device instructions for use to perform an operational check during priming prior to the use in the procedure and how to appropriately respond to an alarm.

Brand Name
BUBBLE DETECTOR
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich 80939
GM   80939
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key20620158
Report Number9611109-2024-00527
Device Sequence Number7534740
Product Code DTQ
UDI-Device Identifier04033817900597
UDI-Public(01)04033817900597(11)161017
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K071318
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSENSOR 3/8"
Device Catalogue Number23-07-50
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2024
Supplement Date Received by Manufacturer12/25/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date01/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/17/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown